This case series, to our knowledge, is the first evaluation of neutropenia in the COS population. The 14.3% incidence of neutropenia in our cohort appears to be significantly higher than in AOS. (Dunk et al., 2006
). This supports the hypothesis that younger patients treated with clozapine may be more susceptible to neutropenia. (Porter and Mohamed, 2006
Our study bolsters support for the efficacy of lithium and clozapine coadministration in children. This is similar to the adult population in which previous work suggests the combination of clozapine and lithium is safe and effective (Alvir et al., 1993
, Blier et al., 1998
, Silverstone, 1998
, Adityanjee, 1995
). Most cases reported in this study were successful in that patients tolerated coadministration without development or relapse of neutropenia. This includes two patients who had a history of clozapine-induced neutropenia prior to rechallenge with lithium. Thus, lithium appears to have a protective effect within the context of prevention and potential treatment of neutropenia.
Once initiated, the combination of clozapine and lithium was continued by most patients. As noted in the results, the requisite daily dosage needed for prevention of neutropenia was dependent on the individual and ranged from 450 mg to 1500 mg. Most individuals required gradual increases in lithium dose over time. The duration of combined treatment ranged from 0.2 – 7.2 years. Six out of seven subjects remained on combined treatment for at least two years following discharge from the NIMH. As noted previously, no subject undergoing combined treatment had an episode of neutropenia that required discontinuation of clozapine. One patient, subject 3, had his lithium discontinued six months after onset of combined lithium-clozapine treatment. However, he had a recurrence of neutropenia requiring termination of clozapine six weeks after lithium discontinuation. This suggests that patients may need to remain on the combined treatment for at least two years before considering a taper of lithium.
There are several limitations to our study. First, our case series was limited by the small sample of children with combined treatment. Results from a larger study may have strengthened our findings. Secondly, blood levels for lithium were not consistently available and consequently could not be related to treatment efficacy. Thirdly, some data regarding a patient's medical history were acquired through phone interviews with patients' guardians. As a result, some families could not provide exact dates regarding termination of clozapine and/or lithium or whether there was concurrent use of other medications that would increase the risk of neutropenia (eg: valproate).
In practice, clinicians are often wary about the use of clozapine given its higher rate of side effects and adverse events. This concern is of particular importance in children who may be more susceptible to neutropenia versus adults. However, clozapine remains the most effective medication, and at times the last resort medication for treatment refractory cases of COS (Sporn et al., 2007
). With this in mind, it is clear that any potential strategies that can be used to minimize the dangerous side effect of neutropenia will be of great benefit to clinicians and patients. Our study suggests that the combined use of clozapine and lithium in the prevention and treatment of neutropenia is safe and effective. In light of this, clinicians should consider combining lithium with clozapine under the following circumstances: 1) a patient's baseline ANC is marginally greater than 2,000 mm3
2) clozapine induction leads to a significant decrease in ANC (1,000 mm3
) 3) a potential rechallenge option for subjects who failed an initial clozapine trial. As clozapine is not FDA approved for COS, clinicians must pay particular attention to adhere to dosage guidelines and requisite monitoring of blood counts and plasma levels.
Since long term use of lithium can be associated with serious health risks (eg: kidney damage, weight gain, sedation, tremor, etc), the potential to taper or discontinue the medicine may be important. As noted previously, review of the literature supports the idea that ANC is related to age and younger children are more susceptible to neutropenia. With this in mind, patients who develop neutropenia and are treated with lithium may benefit from a potential discontinuation of lithium after a period of two years. Lithium could be tapered slowly over the course of 8-12 weeks. However, serial laboratory evaluations including serum lithium levels, BUN, creatinine, as well as thyroid monitoring (TSH/T4) are necessary while lithium is being used. Stringent follow-up with an outpatient psychiatrist would also be crucial. During this process, clinicians should have a low threshold for restarting or maintaining lithium if concerns about neutropenia reemerge.